Despite limitations, this study lends some reassurance that risk of osteoporosis is not likely to overshadow the benefit of proton pump inhibitors in preventing recurrent peptic ulcer, esophageal reflux symptoms, and esophageal cancer risk.
Proton pump inhibitors (PPIs) are among the most widely used drugs in clinical practice-usually near the top of the list of most expensive drugs for commercial insurers. They are highly effective in the treatment of peptic ulcer and reflux disease and are generally well tolerated. However, concerns about adverse events have accompanied their increased use. The FDA has issued a black box warning advising that PPI use may increase the risk of fracture, based on studies that have associated PPI use with hip and other osteoporotic fractures. To date, these are assumptions based on retrospective studies, with wide variation in the observed strength of the association between PPI use and fracture.
A Canadian study by Targownik and colleagues1is the first prospective evaluation of the association between PPI use and fracture, with a 10-year study period. This study did not find any association between PPI use and accelerated bone mineral density (BMD) loss. However, PPI users had lower baseline BMD than non-users, which raises interesting questions about the reasons for any observed associations in other studies.
Although this is the first prospective study, it is certainly not a clinical trial: it relies exclusively on prospective evaluation of a large clinical database, the Canadian Multicentre Osteoporosis Study (CaMos) data set gathered from random adults at 9 urban Canadian locations widely scattered across the country.
The CaMos data set represents a cohort of 8340 subjects who completed a questionnaire and had dual x-ray absorptiometry (DXA) scanning for BMD at the lumbar spine, femoral neck, and total hip. The investigators then performed longitudinal analysis of the relationship between PPI use and the change in BMD at each anatomic site between years 0 and 5, between 0 and 10, and between 5 and 10.
Multivariate linear regression was used to control for the effects of age, sex, BMI, personal and family trauma history, rheumatoid arthritis, inflammatory bowel disease, liver disease, renal disease, thyroid disease, smoking, heavy alcohol use, falls, geographic location, and various medications that may influence BMD.
PPI users had significantly lower unadjusted BMD at all measurement sites, but they were significantly older (5.4 years; P < .001), had a higher mean BMI (28.3 vs 26.9; P < .001), had greater intakes of calcium and vitamin D, and reported a slightly higher rate of prior fracture than non-PPI users. PPI users were much more likely to have concurrent medical conditions with corresponding polypharmacy.
But the key to understanding this study is to look at the numbers after adjustment for confounding variables. Multiple regression did not demonstrate a significant association between continuous PPI use and the rate of change in BMD over the 10-year study period. Once associations due to age, concurrent medical problems, medications, and other variables were taken into account, PPIs could not be shown to be associated with decreases in BMD-but PPI users were older, sicker, and had lower BMD at the beginning of the study.
The investigators note that there is currently no known physiologic mechanism through which PPIs might increase fracture risk. But they also note that since only 0.9% of the cohort used PPIs continuously over the 10 years of the study, there may not have been adequate power to detect a clinically significant change in BMD associated with PPI use. Further, some studies suggested that most of the bone loss associated with PPIs occurred early in the treatment course, so the possibility exists that the current study misses significant bone loss that occurred in subjects who came to the study already taking PPIs.
Despite limitations, this study lends some reassurance that risk of osteoporosis is not likely to overshadow the benefit of PPIs in preventing recurrent peptic ulcer, esophageal reflux symptoms, and esophageal cancer risk.
1. Targownik LE, Leslie WD, Davison KS, et al. The relationship between proton pump inhibitor use and longitudinal change in bone mineral density: a population-based study from the Canadian Multicentre Osteoporosis Study (CaMos). Am J Gastroenterol. 2012;107:1361-1369.